Break through bleeding or AF?
6 Replies
Aimee37 - August 20

I posted on Aug. 2nd because of a very light period on CD33 (Post IVF chemical pregnancy) I was unsure if this was a period or what!? ??? My nurse had me come in for a blood test to see what my progesterone level was. It was something like .317 It was low so she OK'ed me to start 3 weeks of BCP's for my IVF.

I normally have brown "break through bleeding" about the 12th pill and it would last for a couple days be very light.

This time it seemed like AF (very light) and it was red bleeding. Not my normal "break through" bleeding. Of course I freaked because AF is not supposed to come until 4 days after stopping the active pills!! I am upset because now I am screwed for this IVF cycle and things will be delayed now. :-\

I went to the clinic to inform my nurse of what was going on. She told me because I am on antibiotics (had wisdom teeth pulled) that it can cause you to possible have more of a break through bleed. She told me to continue the pills and that I am starting Lupron on the 24th. She said any testing now will not be necessary because I am on BCP's.

I am just concerned because what if this was AF!??? I am starting Lupron mid way thru my cycle??? UGH!!! Now my nurse told me to call her if I do not have a period after 9 days of taking the Lupron. I have a feeling I will be calling her 9 days after taking the Lupron.

What do you think Dr. Jacobs? What if I really did have a period and this was not "break through bleeding". Am I doomed? I just fear something wrong will happen. I do not want another chemical pregnancy.

Thank you for taking the time to read this, for you are a very busy Dr. ;)



B. Jacobs, M. D. - August 20

By definition, bleeding on pills is breakthrough bleeding. There are som antibiotics which can impair sbsorbtion of hormones in the pill. If the hormone level drops, you may have a bleed.
Good luck.


Aimee37 - August 20

Thanx for your response Dr. Jacobs. What I am saying is that this is very unusual for me and I have been using the same pills. I normally get brown spotting on the 12th day of the pill. This is somewhat similiar to AF just very light. The period that I had on Aug 2 was more like my usual break through bleed (brown) so it just makes me wonder is this really was AF.

My question is this.... What if this is AF and I am taking the Lupron on the 24th. Woud this matter if this was AF or not?



B. Jacobs, M. D. - August 20

I do not think that your current bleed would interfere with you Lupron and IVF starts. I do suggest you ask your RE.
Good luck.


Aimee37 - August 21

Thanx Doc :) My RE told me to continue with the BCP's & start the Lupron on the 24th and when I come in for Day 3 US & will see if all looks good to go for my IVF in Sept. I am feeling a bit more at ease now. I am such an emotional mess. lol Been thru alot lately!

You are wonderful. ;D


Aimee37 - August 30

HI Dr. Jacobs-

I mam WORRIED!!! HELP!!!! :-\

I am continuing this thread because my cycle is very much screwed! I don't not know if it has to do with all the meds I put thru my body with my first IVF in June (chemical pregnancy) ?? ???

It seems that my body is giving me break thru bleeding when AF is supposed to be due and AF when I am supposed to have breakthrough bleeding. Today my period was to be due but I got a few brown spots of break thru bleeding. 2 weeks ago (midway thru the pills) on Aug17-19th I had about 3 days of light red bleeding, more like AF!

I have been on Lupron for 7 days now. I called my nurse today and she told me to come in Sept. 1st (Friday) for my Lupron Evaluation. She told me they will check my estrogen and lining to see if all is ok to start stimming. If my estrogen is too high and lining too thin she told me I will have to take Lupron a little longer. ugh? Oversupression!! :-\

Now I am praying that all looks ok so I can start stimming. Have you ever had this similar problem with any of your patients before? If this was actual "breakthrough bleeding" , would I be ok to start?

I am just really worried that this cycle is a BUST now because I feel like nothing is going right with my cycle.

Yes I am a worrior & perfectionist.

Thanks for your help Dr. Jacobs.


B. Jacobs, M. D. - August 30

I really have no way of evaluating your problem I think you really need to see a doctor, as opposed to talking to a nurse. I do not know if being more assertive will be helpful, in the clinic where you are going. Personally, I think you should see the doctor.
Good luck.



You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?  
New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
Ask a Question